Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 4, 2003, 6:19 PM CDT for Jackson County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 6:19 PM CDT (23:19 UTC)
- Expired
- May 4, 2003, 7:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Jackson County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 582 m²/s²
- 0-3 km storm-relative helicity
- 841 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.5
The text
As transmitted, in the capitals the NWS used until 2016.
337
WUUS53 KEAX 042319
SVREAX
MOC095-050015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
619 PM CDT SUN MAY 4 2003
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 715 PM CDT
* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GRANDVIEW...OR 14 MILES EAST OF OLATHE...AND MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RAYTOWN...LEES SUMMIT BY 630 PM CDT.
KANSAS CITY BY 635 PM CDT.
LAKE LOTAWANA...LONE JACK BY 640 PM CDT.
BLUE SPRINGS...INDEPENDENCE BY 645 PM CDT.
GRAIN VALLEY BY 650 PM CDT.
BUCKNER BY 700 PM CDT.
THE TOWNS OF UNITY VILLAGE AND LAKE TAPAWINGO ARE ALSO IN THE PATH OF
THIS STORM.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3892 9462 3884 9448 3886 9415 3915 9413
3919 9427 3912 9457
$$
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:30 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 4, 3:30 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 PM CDT SUN MAY 4 2003 ONGOING TSRA ACTIVITY ACROSS CWA IS RIGHT ON TARGET WITH CURRENT FCST. AS DRY LINE AND CENTER OF THE LOW MOVE EAST...SHOULD SEE ACTIVITY MOVE PRETTY FAST. AM EXPECTING ONLY SCATTERED ACTIVITY IN WESTERN COUNTIES AFTER 00Z...AND OUT OF CWA COMPLETELY AROUND 06Z. WHAT ACTUALLY HAPPENS WITH THIS SYSTEM IS A BIG PLAYER IN NEXT SEVERAL DAYS FORECAST. UPPER LOW BECOMES NEARLY STATIONARY ACROSS THE NORTHERN PLAINS...WITH FRONT WOBBLING ACROSS THS AREA THROUGH TUESDAY. HOWEVER...HAVE NOT INCLUDED ANY RAIN CHANCES THROUGH WED. SOUNDINGS SHOW RELATIVELY DRY AIR ADVECTING INTO THE AREA. BY WEDNESDAY...SOUTHERN STREAM TAKES OVER WITH NUMEROUS LITTLE WAVES MOVING THROUGH JUST SOUTH OF CWA. BY WED AFTERNOON...SURFACE FRONT SETS UP JUST SOUTH OF CWA AND AM EXPECTING SOME OVERRUNNING TSRA THROUGH THE OVERNIGHT. THIS FRONT MOVES NORTH DURING THE DAY ON THURSDAY. THIS IS A BIT OF A MODEL CHANGE FROM YSTDY/S RUNS...BUT WITH HPC/S BLESSING HAVE INTRODUCED POPS OFF AND ON THROUGH THE REMAINDER OF THE EXTENDED. UNSETTLED WEATHER PATTERN WILL KEEP SURFACE FRONT/OUTFLOW BOUNDARIES MEANDERING AROUND THE CWA. WILL TRY TO KEEP SATURDAY DRY DUE TO NEXT LOW SETTING UP TO THE WEST...BUT THIS MAY NEED TO BE ADDED IN FUTURE SHIFTS. LVQ 1010AM... UPDATED FORECASTS TO REMOVE LAST OF WATCH. ALSO ADDED ISOLATED TORNADO WORDING WITH MODERATE TO HIGH RISK ACROSS ALL FOR FORECAST AREA TODAY. PC 215 AM... ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE FORECAST AREA... FORECAST IS ON TRACK. THUNDERSTORMS DEVELOPED IN AREA OF STRONG WARM AIR ADVECTION OVER EASTERN KANSAS AND WESTERN MISSOURI. MESO-ETA 300-305K ISENTROPIC SURFACE SEEMED TO HAVE A REASONABLY GOOD HANDLE ON THAT. ANOTHER GROUP OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH CENTRAL KANSAS ON NOSE OF 850MB JET. EXPECT WARM AIR ADVECTION STORMS TO CONTINUE TO MOVE NORTHEAST OUT OF THE AREA. HOWEVER AS THE SPEED MAX APPROACHES THE REGION...ADDITIONAL SCATTERED STORMS SHOULD DEVELOP OVER KANSAS AND MOVE INTO MISSOURI DURING THE MORNING HOURS. BEST CHANCE FOR SEVERE EARLY THIS MORNING APPEARS TO BE EASTERN NEBRASKA INTO IOWA AND NORTHWEST MISSOURI...WHERE NOSE OF THE LOW LEVEL JET MEETS THE 850MB WARM FRONT. EXPECT THERE TO BE A BREAK IN THE ACTIVITY BY THE LATE MORNING/EARLY AFTERNOON HOURS...ESPECIALLY OVER WESTERN SECTIONS OF THE FORECAST AREA. THERE WILL BE LITTLE OR NO CAP IN PLACE THROUGH MUCH OF THE DAY. WORRIED THERE MAY BE TOO MANY CLOUDS ACROSS THE AREA...TO GET GOOD HEATING. SCATTERED SHOWERS MAY CONTINUE AS WELL. FOR NOW HAVE GONE WITH SLOWER WARMING EARLY THEN RAPID HEATING DURING THE AFTERNOON. AS THE DRYLINE APPROACHES STRENGTH OF THE DRY LINE SHOULD BE ENOUGH TO GET STRONG STORMS. LIFTED INDICES ARE PROGGED TO BE BELOW -6 WITH CAPES ABOVE 3000 J/KG. 0-3KM HELICITY VALUES GREATER THAN 400 CONTINUE TO BE PROGGED IN THE WARM SECTOR. AS PREVIOUS FORECASTER STATED...THIS IS FAVORABLE FOR SOME STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT. PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5 INCHES SUGGEST HEAVY RAIN IS ALSO POSSIBLE. HOWEVER THE SPEED OF THE AFTERNOON STORMS WILL LIMIT THE AMOUNT OF WATER ACTUALLY FALLING AT ANY ONE LOCATION. NRR 345 PM SAT... SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE RIDGE AXIS ACROSS CENTRAL PLAINS/MO RIVER VALLEY WITH SHORTWAVE TROUGH PROPAGATING INTO DESERT SOUTHWEST. 130KT 250MB JET NOTED ON DOWNSTREAM SIDE OF TROUGH...WILL ALLOW THIS FEATURE TO PROPAGATE INTO THE REGION SUNDAY. EARLY AFTERNOON SURFACE ANALYSIS SHOWS RIDGE ACROSS IL/EASTERN MO WITH FRONTAL BOUNDARY EXTENDING ALONG RED RIVER VALLEY. MODELS IN GOOD AGREEMENT WITH POSITION OF SYNOPTIC FEATURES THROUGH MONDAY...AND HAVE LEANED TOWARDS ETA SOLUTION FOR THIS FORECAST GIVEN HIGHER MODEL RESOLUTION. AS DESERT SOUTHWEST SHORTWAVE APPROACHES REGION TONIGHT LOW LEVEL JET PROGGED TO INTENSIFY ACROSS CENTRAL/EASTERN KS...TRANSPORTING RICH GULF MOISTURE NORTHWARD INTO REGION. STRONG ISENTROPIC LIFT/THETA-E ADVECTION PROGGED TO DEVELOP AFTER 06Z ACROSS NORTHEAST KS ALONG NOSE OF 60KT LOW LEVEL JET...WHICH WILL RESULT IN DEVELOPMENT OF SHOWERS/THUNDERSTORMS. ALTHOUGH LAPSE RATES ARE PROGGED TO REMAIN FAIRLY MARGINAL ACROSS AREA...STRONG SHEAR PROFILES WILL SUPPORT ROTATING UPDRAFTS IN ANY STORMS WHICH DO DEVELOP...RESULTING IN LARGE HAIL THREAT. CONVECTION MAY LINGER ACROSS NORTHEAST ZONES THROUGH MID MORNING SUNDAY. OTHERWISE SETUP PROGGED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER OUTBREAK DURING THE AFTERNOON HOURS SUNDAY. SHORTWAVE BECOMES NEGATIVELY TILTED AS IT AMPLIFIES ACROSS REGION...WHILE 250MB JET SPREADS OVERTOP OF 40-50KT 850MB JET...RESULTING IN VERY STRONG DEEP LAYER SHEAR PROFILES FAVORABLE FOR SUPERCELLS. INITIALLY CONVECTIVE DEBRIS FROM OVERNIGHT MCS WILL LIKELY INHIBIT DESTABILIZATION...HOWEVER MID-LEVEL DRY SLOT PROGGED TO SPREAD ACROSS EASTERN KS/WESTERN MO DURING THE EARLY AFTERNOON...AS SURFACE LOW DEEPENS OVER EASTERN NE...WARM FRONT LIFTS ACROSS NORTHERN/CENTRAL MO...AND DRYLINE SURGES EASTWARD INTO EASTERN KS/WESTERN MO. META PROG SOUNDINGS SUGGEST MUCAPE IN EXCESS OF 3000 J/KG IN WARM SECTOR...AND LONG CURVED LOW LEVEL HODOGRAPHS (0-3KM HELICITY >300 M2S2 IN WARM SECTOR) ARE FAVORABLE FOR SOME STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT OR ANY RESIDUAL OUTFLOW BOUNDARY FROM OVERNIGHT MCS...WHERE HELICITY VALUES WILL BE LOCALLY ENHANCED. CONVECTION SHOULD PUSH EAST OF CWA BY MID-LATE EVENING AS MOISTURE AXIS SHIFTS EASTWARD. ONLY CHANGE TO GOING EXTENDED FORECAST WAS TO INTRODUCE POPS FOR FRIDAY/SATURDAY...AS NEXT SHORTWAVE AFFECTS REGION. SEAMAN .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, May 4, 12:45 PM CDT, 5 hours 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1245 PM CDT SUN MAY 4 2003 ...SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY OR TONIGHT...PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY. THE THREATS OF TORNADOES...INCLUDING LONG-LIVED TORNADIC SUPERCELLS...DAMAGING STRAIGHT LINE WINDS AND VERY LARGE HAIL WILL OCCUR ACROSS THE ENTIRE REGION. AREAS UNDER THE GREATEST THREAT THIS AFTERNOON INCLUDE EASTERN KANSAS AND WESTERN MISSOURI. THIS EVENING THE FOCUS WILL MOVE INTO CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH THE UPCOMING WEEK. THUNDERSTORMS ARE FORECAST FOR MUCH THE THE PERIOD DUE TO AREAS OF LOW PRESSURE PARADING ACROSS THE MIDWEST AND LINGERING FRONTAL BOUNDARIES. AT THIS TIME...MODELS INDICATE THAT SOME OF THE THUNDERSTORMS MAY BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED FOR EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON AND INTO CENTRAL MISSOURI THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
In the hours before
Local storm report, May 4, 5:27 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM MOSBY MO TORNADO
05/04/03 CLAY TORNADO REPORTED JUST
SOUTH OF MOSBY.
0518 PM MISSOURI CITY MO TORNADO
05/04/03 CLAY TORNADO REPORTED WEST
OF MISSOURI CITY ON
NEBO HILLS ROAD.
0525 PM MOSBY MO 1.75 INCH HAIL
05/04/03 CLAYLocal storm report, May 4, 5:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM LAWSON MO 1.75 INCH HAIL
05/04/03 RAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 4, 6:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM RAYVILLE MO 1.75 INCH HAIL
05/04/03 RAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 4, 6:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0606 PM KINGSVILLE MO .88 INCH HAIL
05/04/03 JOHNSON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 4, 6:12 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0607 PM 3 N GARDEN CITY MO TORNADO
05/04/03 CASS TORNADO REPORTED BY HAM
RADIO OPERATOR 2 TO 3
MILES NORTH OF GARDEN
CITY.
0610 PM STANLEY KS .75 INCH HAIL
05/04/03 JOHNSONLocal storm report, May 4, 6:14 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0607 PM 3 N GARDEN CITY MO TORNADO
05/04/03 CASS TORNADO REPORTED BY A
TRAINED SPOTTER 2 TO 3
MILES NORTH OF GARDEN
CITY.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:57 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 33 min |
| May 4, 3:07 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 53 min |
| May 4, 3:43 PM CDT | Tornado Warning | EAX | Buchanan | 62 min |
| May 4, 3:50 PM CDT | Tornado Warning | EAX | Platte | 55 min |
| May 4, 4:18 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Randolph | 57 min |
| May 4, 4:21 PM CDT | Tornado Warning | EAX | Jackson | 54 min |
| May 4, 4:26 PM CDT | Tornado Warning | EAX | Clay, Clinton | 64 min |
| May 4, 4:31 PM CDT | Tornado Warning | EAX | Platte | 59 min |
| May 4, 4:59 PM CDT | Tornado Warning | EAX | Cass | 61 min |
| May 4, 5:03 PM CDT | Tornado Warning | EAX | Ray | 57 min |
| May 4, 5:06 PM CDT | Tornado Warning | EAX | Clay, Clinton | 24 min |
| May 4, 5:16 PM CDT | Tornado Warning | EAX | Jackson | 44 min |
| May 4, 5:21 PM CDT | Tornado Warning | EAX | Bates | 24 min |
| May 4, 5:22 PM CDT | Tornado Warning | EAX | Clay | 38 min |
| May 4, 5:46 PM CDT | Tornado Warning | EAX | Cass | 44 min |
| May 4, 5:47 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 28 min |
| May 4, 5:53 PM CDT | Tornado Warning | EAX | Ray | 37 min |
| May 4, 5:55 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 50 min |
| May 4, 6:10 PM CDT | Tornado Warning | EAX | Johnson | 65 min |
| May 4, 6:12 PM CDT | Tornado Warning | EAX | Carroll | 63 min |
| May 4, 6:17 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway | 43 min |
| May 4, 6:34 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.